Maine, 2005

High Wind in Maine, May 23, 2005

May 23, 2005 · NWS CAR · 2 events in 2 counties and zones

bringing more strong gusty winds. with the strongest winds generally occurring across the coastal islands and along the immediate coast.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

An intense spring ocean storm continued to affect the region...bringing more strong gusty winds. Peak wind gusts of around 65 mph were reported...with the strongest winds generally occurring across the coastal islands and along the immediate coast. Large branches were snapped and several trees were toppled...contributing to power outages. Several thousand customers lost power at various times during this event. The winds also caused a lobster boat to break its moorings at Stonington Harbor...the boat was not damaged while drifting through the harbor.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at May 23, 3:45 AM EST, 8 hours 15 minutes earlier.

Area forecast discussion, May 23, 3:45 AM EST, 8 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
445 AM EDT MON MAY 23 2005

.SYNOPSIS...LOW PRESSURE WILL MOVE THROUGH THE GULF OF MAINE TODAY
INTO EARLY TONIGHT. THE LOW WILL GRADUALLY MOVE SOUTH AND WEAKEN AS
HIGH PRESSURE BUILDS INTO THE NORTHERN AREAS LATER TONIGHT AND
TUESDAY. ANOTHER LOW WILL DEVELOP AND MOVE INTO THE GULF OF MAINE
WITH MORE RAIN ON TAP FOR LATE TUESDAY NIGHT AND WEDNESDAY.

&&

.SHORT TERM (TODAY THROUGH TUESDAY)...
CURRENT SURFACE LOW PRESSURE SOUTH OF YARMOUTH NOVA SCOTIA IS BEING
HANDLED DIFFERENTLY BY THE LATEST MODEL SUITE. THE NAM WHICH IS THE
WEAKER OF THE TWO...LOSES THE IDENTITY OF THE SURFACE LOW WHILE THE
STRONGER GFS SHIFTS TO LOW ACROSS THE GULF OF MAINE DURING THE DAY
AND INTO TONIGHT. THE GFS SOLUTION SEEMS QUITE REASONABLE BASED ON
THE IR SATELLITE LOOP WITH COOLING TOPS LIFTING TOWARD THE DOWNEAST
COAST.

THE IMPACT OF THE GFS SOLUTION WILL BE PRIMARILY WITH THE SURFACE
AND LOW LEVEL WINDS FIELDS INCREASING TO THE NORTH OF THE SURFACE
LOW TODAY INTO TONIGHT. INDICATIONS OF THIS ARE ALREADY
BEING SEEN AT THE PLATFORM BUOYS ATTM. (MORE ON THIS IN THE
MARINE SECTION)

THIS LOW SHIFTS TO THE SOUTH IN RESPONSE TO THE CUTOFF BEING
SUPPRESSED SOUTH BY THE UPPER LEVEL RIDGE OVER EASTERN CANADA
TONIGHT. DRIER AIR MOVES INTO THE NORTHERN ZONES WHILE PRECIPITATION
GRADUALLY ENDS FROM NORTH TO SOUTH TONIGHT AND TUESDAY.

&&

.LONG TERM (TUESDAY NIGHT THROUGH WEDNESDAY NIGHT)...
USED A BLEND OF THE GFS AND NAM FOR THE LONG TERM GRIDS. BOTH GFS
AND NAM INDICATE HIGH PRESSURE CENTERED NORTH OF THE STATE WILL
CONTINUE TO BUILD SOUTHWARD WITH IMPROVING CONDITIONS FOR TUESDAY
NIGHT INTO EARLY WEDNESDAY ESPECIALLY OVER NORTHERN SECTIONS.
HOWEVER...NEXT LOW PRESSURE SOUTH OF THE GULF OF MAINE WILL MOVE
NORTHWARD WITH INCREASING CLOUDS AND POPS FROM SOUTH TO NORTH DURING
THE DAY ON WEDNESDAY. NO RELIEF FROM THE CLOUDS AND SHOWERS INTO THE
HOLIDAY WEEKEND AS UPPER LOW REMAINS OVER NEW ENGLAND.

&&

.AVIATION...
CIGS WILL REMAIN WITHIN THE MVFR/IFR CATEGORY AT ALL TAF SITES
TODAY. WITH DRIER AIR ADVECTING INTO THE NORTHERN TAF SITES...VFR
CONDITIONS ARE EXPECTED LATER TONIGHT AND TUESDAY. MVFR CIGS TO
REMAIN AT KBGR TONIGHT.

&&

.MARINE...
SHORT TERM:
GRADIENT INCREASING AHEAD OF SURFACE LOW MOVING THROUGH THE GULF OF
MAINE WILL RESULT IN A PERIOD OF GALE FORCE WINDS ESPECIALLY THIS
AFTERNOON INTO EARLY TONIGHT. THEREAFTER...SCA WINDS/SEAS TO REMAIN
LATE TONIGHT INTO TUESDAY.

LONG TERM: GRADIENT BETWEEN HIGH PRESSURE CENTERED TO OUR NORTH AND
LOW PRESSURE MOVING UP THE EAST COAST WILL PRODUCE GALE FORCE WINDS
TUESDAY NIGHT INTO EARLY WEDNESDAY MORNING WITH STRONG SCA
CONTINUING INTO WEDNESDAY NIGHT. STAYED CLOSE TO THE WNAWAVE FOR
SEAS IN THE EXTENDED PERIOD.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...GALE WARNING FOR ANZ050 FROM 6 AM MONDAY TO 11 PM MONDAY.
     ...SMALL CRAFT ADVISORY FOR ANZ050 FROM 11 PM MONDAY TO 2 PM
        TUESDAY.
     ...GALE WARNING FOR ANZ050 FROM 2 PM TUESDAY TO 8 AM WEDNESDAY.

&&

SHORT TERM/MARINE...FITZSIMMONS
LONG TERM/MARINE...FOSTER
AVIATION...FITZSIMMONS
Hazardous weather outlook, May 23, 3:54 AM EST, 8 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
454 AM EDT MON MAY 23 2005

ANZ050-MEZ001>006-010-011-015>017-029>032-240900-
CENTRAL PENOBSCOT ME-CENTRAL PISCATAQUIS ME-CENTRAL WASHINGTON ME-
COASTAL HANCOCK ME-COASTAL WASHINGTON ME-INTERIOR HANCOCK ME-
NORTHEAST AROOSTOOK ME-NORTHERN PENOBSCOT ME-NORTHERN PISCATAQUIS ME-
NORTHERN SOMERSET ME-NORTHERN WASHINGTON ME-NORTHWEST AROOSTOOK ME-
SOUTHEAST AROOSTOOK ME-SOUTHERN PENOBSCOT ME-SOUTHERN PISCATAQUIS ME-
INCLUDING THE CITIES OF...ALLAGASH...BANGOR...BAR HARBOR...
BAXTER ST PARK...BLUE HILL...BROWNVILLE JUNCTION...BUCKSPORT...
CALAIS...CARIBOU...CHERRYFIELD...CLAYTON LAKE...DAAQUAM...DANFORTH...
DEBOULLIE MOUNTAIN...DEXTER...DOVER-FOXCROFT...EAGLE LAKE...
EASTPORT...ELLSWORTH...FORT FAIRFIELD...FORT KENT...GREENVILLE...
GUILFORD...HOULTON...HOWLAND...LIMESTONE...LINCOLN...LUBEC...
MACHIAS...MADAWASKA...MILLINOCKET...MOUNT KATAHDIN...NEWPORT...
OLD TOWN...PATTEN...PORTAGE...PRESQUE ISLE...RIPOGENUS...
SAINT PAMPHILE...VAN BUREN AND VANCEBORO
454 AM EDT MON MAY 23 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN AND EASTERN MAINE.

.DAY ONE...

AS LOW PRESSURE IN THE GULF OF MAINE MOVES BACK TOWARD THE SOUTHERN
NEW ENGLAND COAST...MORE RAINFALL WILL MOVE ACROSS THE REGION TODAY.
THE HEAVIEST RAINFALL CAN BE EXPECTED ACROSS CENTRAL AND EASTERN
MAINE WITH RAINFALL AMOUNTS UP TO ONE INCH. THIS RAINFALL WILL LEAD
TO RISES ON AREA STREAMS AND RIVERS. THE LARGER STREAMS AND RIVERS
ACROSS THE REGION WILL BE ABLE TO HANDLE THIS RAINFALL.
HOWEVER...SOME SMALL BROOKS AND STREAMS COULD REACH NEAR BANKFULL
WITH SOME MINOR FLOODING IN LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT RAINFALL AMOUNTS AND ANY SIGNIFICANT
RISES IN STREAMS OR RIVERS TODAY.

FOSTER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Coastal Hancock

When
May 23, 12:00 PM EST to 10:00 PM EST
Where
Coastal Hancock forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
44.563, -68.368 (the zone’s center; the record gives no point)

High Wind, Coastal Washington

When
May 23, 12:00 PM EST to 10:00 PM EST
Where
Coastal Washington forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
44.970, -67.609 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2005Every state in 2005This day in weather historyWarnings in Maine, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5449987, 5449988.